Bipartite embeddings of trees in the plane

  • M. Abellanas
  • J. García
  • G. Hernández
  • M. Noy
  • P. Ramos
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1190)


Given a tree T on n vertices and a set P of n points in the plane in general position, it is known that T can be straight line embedded in P without crossings. Now imagine the set P is partitioned into two disjoint subsets R and B, and we ask for an embedding of T in P without crossings and with the property that all edges join a point in R (red) and a point in B (blue). In this case we say that T admits a bipartite embedding with respect to the bipartition (R, B). Examples show that the problem in its full generality is not solvable. In view of this fact we consider several embedding problems and study for which bipartitions they can be solved. We present several results that are valid for any bipartition (R, B) in general position, and some other results that hold for particular configurations of points.


Convex Hull Span Tree General Position Convex Polygon Degree Sequence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    J. Akiyama and J. Urrutia, Simple Alternating Path Problems, Discrete Mathematics 84 (1990), pp. 101–103.CrossRefGoogle Scholar
  2. 2.
    P. Bose, M. McAllister and J. Snoeyink, Optimal Algorithms to Embed Trees in the Plane, in Proc. Graph Drawing 95, Springer Verlag LNCS Vol. 1027, pp.64–75.Google Scholar
  3. 3.
    H. Edelsbrunner, Algorithms in Combinatorial Geometry, Springer Verlag (Berlin, 1987).Google Scholar
  4. 4.
    A. García and J. Tejel, Dividiendo una nube de puntos en regiones convexas, Actas VI Encuentros de Geometría Computacional, pp. 169–174, 1995.Google Scholar
  5. 5.
    Y. Ikebe, M. Perles, A. Tamura and S. Tokunaga, The Rooted Tree Embedding Problem into Points in the Plane, Discrete and Computational Geometry 11 (1994), pp. 51–63.Google Scholar
  6. 6.
    J. Pach and J. Töröcsik, Layout of Rooted trees, in Planar Graphs (W.T. Trotter, ed.), DIMACS Series, Vol. 9, Amer. Math. Soc., pp. 131–137.Google Scholar
  7. 7.
    A. Tamura and Y. Tamura, Degree Constrained Tree Embedding Into Points in the Plane, Information Proc. Letters 44 (1992), pp. 211–214.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • M. Abellanas
    • 1
  • J. García
    • 2
  • G. Hernández
    • 1
  • M. Noy
    • 3
  • P. Ramos
    • 4
  1. 1.Facultad de InformáticaUniv. Politécnica de MadridMadridSpain
  2. 2.Escuela Universitaria de InformáticaUniv. Politécnica de MadridMadridSpain
  3. 3.Dep. de Matemàtica Aplicada IIUniv. Politècnica de CatalunyaBarcelonaSpain
  4. 4.Escuela Universitaria de I.T. AeronáuticaUniv. Politécnica de MadridMadridSpain

Personalised recommendations